Methylene Blue and Serotonin Syndrome

November 24, 2010, 12:49 pm

★★★½☆

Serotonin syndrome following Methylene Blue infusion: a rare complication of antidepressant therapy. Heritier Barras AC et al. J Neurol Neurosurg Psychiatry Dec 2010;81:1412-3.

No abstract available

Toxicologists know methylene blue (MB) as the antidote for methemoglobinemia.  The dye is also used by surgeons to help locate the parathyroid gland during parathyroidectomy.  This brief case report describes a 77-year-old woman who received MB 5 mg/kg (higher than the single antidotal dose) one hour before parathyroid surgery.  When she emerged from anesthesia she was agitated and confused and had to be re-intubated.  Other signs noted included mydriasis, rigidity with clonus and hyperreflexia, autonomic hyperactivity (tachycardia, hypertension, diaphoresis, and hyperthermia to 42.3o C.  The authors argue that this was not malignant hyperthermia since no anesthetic agents associated with that condition were administered. However, the patient was taking clomipramine, a tricyclic antidepressant with serotinergic properties.  The authors also note that the presentation fulfilled the Hunter Serotonin Toxicity Criteria.

This case report reinforces the point made in yesterday’s TPR post — methylene blue acts as an MAO inhibitor, and can precipitate serotonin syndrome when given to a patient on another serotoninergic agent.


Comments are closed.